Medication fights chemical imbalance
DEAR DR. GOTT: Could you please tell me what sertraline hydrochloride is used for? What are the side effects? Is this product habit-forming? I would appreciate any information you can provide.
DEAR READER: Sertraline hydrochloride is the generic name for Zoloft, a drug prescribed for depression, obsessive-compulsive disorder, panic, bipolar disorder, severe forms of premenstrual syndrome, social anxiety, post traumatic stress and other psychiatric disorders.
This drug and others in the same class may interact with certain other antidepressants and anti-psychotics, St. John’s wort, aspirin, aspirin-like drugs, ibuprofen, specific diet drugs, sleep medications and anticoagulants.
Warnings are posted for an elevation of depression, suicidal thoughts, agitation, irritability and psychiatric and nonpsychiatric changes during the early stages of use. Patients must be closely monitored for behavioral changes that should be reported to the prescribing physician.
Premarketing evaluation of Zoloft was performed on more than 4,000 adults, and side effects included palpitations, chest pain, appetite increase, joint and muscle pain, and tinnitus (ringing in the ears). Some of the less common symptoms included hypertension, hypotension, abnormal gait, anemia, thirst and gastroenteritis.
I am not aware of addiction issues with this drug. However, abrupt discontinuation can produce dizziness, confusion, numbness or tingling sensations, irritability, agitation, headache, insomnia and lethargy. Should a person fail to do well on sertraline, a reduction in dosage over a period of time and under the strict supervision of the prescribing physician is appropriate. While the effects are generally self-limiting, there have been reports of serious symptoms from abrupt discontinuation.
This and other similar drugs should be prescribed by psychiatrists who are familiar with the potential side effects and can monitor each case for adverse reactions.
To provide related information, I am sending you a copy of my Health Report “Consumer Tips on Medications.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
DEAR DR. GOTT: I have vitiligo. My skin is losing its pigment. I’d appreciate you sharing what you know about the condition.
DEAR READER: We receive our skin, hair and eye coloring from a pigment known as melanin. Vitiligo occurs when the cells that produce melanin die or fail to manufacture it. The process results in white patches on the skin that enlarge slowly. People of every race can be affected; however, those with darker skin suffer a more noticeable contrast.
Premature graying or whitening of hair on the scalp, face, eyebrows and eyelashes is less common, as is a loss of color of the retina of the eye and the tissues that line the inside of the mouth. While vitiligo can begin at any age, it commonly appears between the ages of 10 and 30.
There is no cure, and medical treatment is purely optional. There are a number of cosmetic processes available. On the home front, using sunscreen when outside and avoiding tanning top the list. The use of ginkgo has been met with some success. However, studies performed have been small, and the product requires more research before it can be endorsed. Treatment, which is lengthy and costly, can include the use of corticosteroids, specific topical ointments, skin grafting and photochemotherapy.
If you are able to live with your condition, I recommend you do so and avoid subjecting your body to unnecessary medications and chemicals. This is not the result of anything you did.